Alert archive / Michigan / Tornado Warnings in 1999

Tornado Warning 2, NWS Marquette, MI

June 11, 1999Delta County, Marquette County, Michigan

NWS Marquette, MI issued this tornado warning at Jun 11, 1999, 6:40 PM EDT for Delta County, Marquette County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1999, 6:40 PM EDT (22:40 UTC)
Expired
Jun 11, 1999, 7:25 PM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Delta County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 42 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WFUS1 KMQT 112241 RRA
TORMQT
MIC041-103-112325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
640 PM EDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME SOUTHEASTERN MARQUETTE COUNTY IN NORTH CENTRAL UPPER
  MICHIGAN
  EXTREME NORTHWESTERN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 725 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 3 MILES SOUTHEAST OF WATSON...OR 22 MILES NORTHWEST OF
  ESCANABA. THE TORNADO WAS MOVING NORTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  ROCK AT 655 EDT

IF YOU ARE IN THE WARNED AREA...TAKE SHELTER NOW IN A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. A BASEMENT
OFFERS THE BEST PROTECTION.


ALTOE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 11, 4:05 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 4:05 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
200 PM EDT FRI JUN 11 1999

UPR LEVEL PATTERN CHARACTERIZED BY NARROW HIGH AMPLITUDE RIDGE ALONG
W COAST AND BROAD HI PRS OVR E COAST. DEEP UPR LO CONTINUES
TO DOMINATE N CANADA...WITH SHORTWAVE EXTENDING SW INTO NW MONTANA
THIS AFTERNOON. WEAK SW FLOW PERSISTS OVR UPR GREAT LKS AND CWA WITH
QUASI STNRY FRNT EXTNDNG NE FROM SFC LO NEAR EAU TO EGV-MQT. NMRS
SHRA AND RA ON W SIDE OF BDRY N OF SFC LOW IN REGION OF H85-5 QVECT
CONVERGENCE AHEAD OF H5 VORT MAX OVER NW WI. TO EAST OF BNDRY SFC
DWPTS OF 65-70F PERSIST OVR CNTRL AND E CWA WITH 15Z RUC CAPTURING H85
THETA-E MAX OF 330K+ EXTNDNG N FM GRB-MQT BY 00Z...INCREASING LO LVL
CONVERGENCE AND H3-2 DIVERGENCE IN RRQ OF JET MAX OVR HUDSONS BAY.
WITH VRY HI PCP H20...FAVORABLE CONVECTIVE INDICES...APPRCHNG H5
VORT MAX FROM SW...AND  TMPS APPRCHNG CONVECTIVE TEMPS OF AROUND
80...EXPECT CONVECTION TO DVLP OVR WI AND MV NE INTO CWA LATE THIS
AFT...WITH TRAINING POTENTIAL AND VRY HVY RA. IR IMAGERY ALSO
DEPICTING COOLING TOPS OVR N WI LAST SEVERAL HOURS AHEAD OF H5 VORT
MAX.

AFT 06Z TNGT...H5 VORT MAX AND SFC LOW MVS NE ACRS LK SUPERIOR OUT OF
CWA. ANOTHER H5 VORT MAX DEPICTED BY ETA/NGM OVER E KS APPROACHES E
CWA FM SW BETWN 12-18Z WITH ETA DEPICTING ASSOCIATED REGION OF H85-5
QVECTOR CONVERGENCE. WITH SHOWALTER INDICES NEAR ZERO EARLY WILL
RETAIN SCT SHRA/TSRA OVER E CWA SAT. OVR W CWA HOWEVER...DRYING...
WEAK QVECTOR DIVERGENCE...AND DEVELOPING ISENTROPIC DECENT SUPPORT
STABILIZATION AND CLEARING. NGM FWC GUIDANCE SUPPORTS THIS THINKING.

SAT NIGHT ETA/NGM DEPICT H5 SHORTWAVE/ASSOC SFC LOW MVING E ACROSS
ONTARIO WITH MSTR REMAIN N OF CWA. AVN SUGGESTS DRY SW FLOW ON
SUNDAY WITH CLD FRNTL PASSAGE SUNDAY NIGHT. MOISTURE APPEARS LIMITED
WITH SYSTEM...SO EXPECT LITTLE PRECIP. FWC SUPPORTS THIS THINKING.

LONGER RANGE DOMINATED BY DEEPENING UPR LOW OVER HUDSONS BAY AND
IMPRESSIVE CAA OVR N GRT LKS. TMPS WILL BE WELL BELOW AVG THROUGH
MIDWEEK WITH N FLOW. ONE SHORTWAVE CROSSES CWA ON MONDAY...GIVING
ENOUGH CONFIDENCE TO REINTRODUCE CHANCE OF SHOWERS...HOWEVER DRIER
CONDITIONS FOR TUES/WED AND H10-5 THICKNESS VALUES DECREASING TO NR
540DAM. ECMWF ADMITTEDLY LESS AGGRESSIVE WITH DEEPENING CANADIAN
VORTEX...BUT SFC LO DEVELOPMENT AND RETURN FLOW OVR C PLAINS BY 12Z
WED LKS OVR DONE AND TOO FAR N. FAVOR MRF ATTM WITH SUPPORT FM NEW
AVN.

.MQT...NONE.

WOLF
\

In the hours before

Local storm report, Jun 11, 5:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
545 PM EDT FRI JUN 11 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    3 MI E OF FOSTER CITY     MI   1.25 INCH HAIL
06/11/99   DICKINSON

PETRO
Local storm report, Jun 11, 5:45 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
545 PM EDT FRI JUN 11 1999

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    3 MI E OF FOSTER CITY     MI   1.25 INCH HAIL
06/11/99   DICKINSON

PETRO

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 5:15 PM EDTSevere Thunderstorm WarningMQTDickinson45 min
Jun 11, 5:50 PM EDTSevere Thunderstorm WarningMQTMarquette35 min
Jun 11, 6:24 PM EDTTornado WarningMQTMenominee31 min

Nearby

Tornado Warnings in Michigan, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.